Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 10, NWS Aberdeen, SD

September 16, 2006Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Sep 16, 2006, 4:54 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2006, 4:54 PM CDT (21:54 UTC)
Expired
Sep 16, 2006, 5:15 PM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 162154
TORABR
SDC045-089-162215-
/O.NEW.KABR.TO.W.0010.060916T2154Z-060916T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 515 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DEERFIELD
  COLONY...MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  LONG LAKE COLONY AROUND 500 PM CDT...
  WETONKA AROUND 505 PM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4558 9895 4552 9884 4561 9873 4579 9874

$$
PARKIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:42 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 16, 2:42 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
242 PM CDT SAT SEP 16 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.
STARTING TO SEE CONVECTION ACROSS JONES AND LYMAN COUNTIES THIS
AFTERNOON AS UPPER LEVEL WAVE AND JET MAX MOVE OVER THE AREA.
TORNADO WATCH 774 IN EFFECT UNTIL 10 PM CDT THIS EVENING. EXPECT
AREAL COVERAGE AND INTENSITY TO INCREASE DURING THE REMAINDER OF
THE AFTERNOON AND INTO THE EVENING HOURS. HAVE ALSO DELAYED THE
START OF WIND ADVISORY UNTIL 09Z TONIGHT. MODELS DO NOT REALLY
BRING STRONGER WINDS INTO CENTRAL SD UNTIL VERY EARLY TOMORROW
MORNING...WITH WINDS INCREASING DURING THE DAY...ESPECIALLY ACROSS
THE NORTHERN CWA. THE REMAINDER OF THE FORECAST WAS STILL ON
TRACK. ONLY CHANGE WAS TO LESSEN PRECIP CHANCES ACROSS THE
SOUTHERN CWA FOR SUNDAY AS IT APPEARS PRECIP WILL START IN ND AND
MOVE SOUTH INTO SD THROUGHOUT THE DAY. MAY ALSO NEED A WIND
ADVISORY FOR MONDAY AS STRONG PRESSURE GRADIENT REMAINS OVER THE
AREA.

.LONG TERM...BIGGEST CHALLENGE TO THE EXTENDED WILL BE PCPN CHANCES
MID-WEEK...AND TEMPS HEADING INTO THE WEEKEND.

TUESDAY STARTS OFF WITH NORTH FLOW BEHIND EXITING CLOSED SYSTEM. AS
USUAL...LOW LEVEL CAA STRATUS IS A CONCERN ALONG ERN SD FOR THE DAY
TUESDAY...BUT SHOULD REMAIN DRY AND QUIET OVERALL. BRIEF 5H RIDGE
PASSES OVER THE AREA WEDNESDAY IN ADVANCE OF NEXT 5H SYSTEM CLOSING
OFF BY THURSDAY OVER CWA. CURRENTLY HAVE LIGHT RAIN IN
FORECAST...AND SAW NO REAL REASON TO DIFFER ON THINKING...ALTHO
STRONG 7H THETA-E FORCING IN ADVANCE OF WAVE COUPLED WITH UPPER
DIVERGENT SIGNAL AND SMALL AREA OF 7H LAPSE RATES COLDER THAN 7
DEGREE C GIVES A HINT THAT SOME ISO/SCT CONVECTION COULD OCCUR AS
WELL. DID UP POPS SLIGHTLY IN THE CHC CATEGORY FROM NW-SE ACROSS CWA
AS GFS/ENSEMBLES POINT TOWARD THIS AREA AS BEST
FORCING/FRONTOGENESIS TAKING PLACE. BEHIND THIS SYSTEM AS IT
PASSES...85H TEMPS STAY IN THE ZERO TO +5 RANGE ALL CWA WIDE...SO
CONTINUED COOL ALSO LOOKS OK.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 4 AM CDT /3 AM MDT/ TO 8 PM CDT /7 PM MDT/
     SUNDAY FOR BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-
     HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-
     WALWORTH.
MN...NONE.
&&

TT/DH
Hazardous weather outlook, Sep 16, 4:58 AM CDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
458 AM CDT SAT SEP 16 2006

SDZ003-015-033>035-045-048-051-171000-
CORSON-DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-BUFFALO-
458 AM CDT SAT SEP 16 2006 /358 AM MDT SAT SEP 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE. OTHERWISE...STRONG WEST TO
NORTHWEST WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH
WITH GUSTS TO 50 MPH. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-171000-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
458 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND THIS EVENING.

SDZ004-005-009-010-016-017-036-037-171000-
CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-POTTER-FAULK-HYDE-HAND-
458 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS
WITH A TORNADO POSSIBLE. OTHERWISE...STRONG WEST TO NORTHWEST
WINDS ARE EXEPCTED TO DEVELOP TONIGHT FROM 25 TO 40 MPH WITH GUSTS
TO 50 MPH. A WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE EXPECTED TO CONTINUE INTO SUNDAY EVENING AS THE
WIND ADVISORY CONTINUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 4:39 AM CDTWind AdvisoryABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more41 hr
Sep 16, 4:25 PM CDTSevere Thunderstorm WarningABRHughes, Stanley35 min
Sep 16, 4:29 PM CDTTornado WarningABRClark46 min
Sep 16, 4:35 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson25 min
Sep 16, 4:56 PM CDTSevere Thunderstorm WarningABRDay, Marshall49 min
Sep 16, 5:06 PM CDTSevere Thunderstorm WarningABRDeuel24 min
Sep 16, 5:09 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson19 min
Sep 16, 5:11 PM CDTSevere Thunderstorm WarningABRFaulk49 min
Sep 16, 5:30 PM CDTSevere Thunderstorm WarningABREdmunds25 min
Sep 16, 5:40 PM CDTSevere Thunderstorm WarningABRCodington35 min
Sep 16, 6:13 PM CDTSevere Thunderstorm WarningABRCodington32 min
Sep 16, 6:27 PM CDTSevere Thunderstorm WarningABRGrant33 min
Sep 16, 6:51 PM CDTSevere Thunderstorm WarningABRHamlin24 min

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.